Texas, 2023

Hail in Texas, April 20, 2023

April 20, 2023 · NWS SJT · 1 event in 1 county or zone

Isolated to scattered thunderstorms developed across portions of the Heartland into the northwest Hill Country along a cold front and a dryline. Isolated severe thunderstorms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated to scattered thunderstorms developed across portions of the Heartland into the northwest Hill Country along a cold front and a dryline. Isolated severe thunderstorms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 20, 1:14 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 20, 1:14 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
214 PM CDT Thu Apr 20 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Friday)
Issued at 119 PM CDT Thu Apr 20 2023

...Severe storms possible across the Northwest Hill Country and
Heartland this afternoon and evening...

Current surface/visible satellite data, indicates a cold front
moving south across the area early this afternoon. The cold front is
near a San Angelo to Brownwood line. Also, a dryline is moving into
the western Northern Edwards Plateau. To the south and east of these
boundaries, the warm sector has dewpoints in the mid 60s and strong
instability. Also, good deep layer shear(effective 30 to 40 knots)
across this area. Expect isolated to scattered thunderstorms to
develop in the warm sector, mainly south and east of an Sonora to
San Angelo to Cross Plains line. Due to the excellent near storm
environment(thermodynamics and wind ahead), some storms may be
severe this afternoon through mid evening and more numerous over
the Heartland and Northwest Hill Country. The main hazards will be
very large hail(2 inch diameter or greater), damaging winds and
isolated tornadoes. The threat of severe weather will be over with
by midnight, but isolated to scattered showers and a few
thunderstorms are still possible across the eastern half of the
area after midnight. Please stay updated on the latest weather
information this afternoon and tonight, especially watches and
convective warnings. Also, have many sources/ways to receive
warnings. The weather looks quiet on Friday.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 119 PM CDT Thu Apr 20 2023

Stronger cold front arrives Saturday, bringing a cooler air mas
and a chance for rain to the area for Sunday and Monday. Warm
moist air from the Gulf runs up and over this boundary starting
Sunday, with increasing cloud cover and showers and storms
increasing by afternoon. Model blends have highs on Sunday in the
50s and 60s but some of the models like the NAM keeps the Big
Country and Concho Valley in the 40s or lower 50s. Staying this
cool is certainly possible given the conditions but it will toke
the rain being fairly widespread in the afternoon to make sure it
happens. Will stay with model blends for now but will take a
better look tomorrow once we get the severe storm threat out of
the area today.

Somewhat warmer conditions return for next week, but with the
models suggesting a developing deep upper level trough over the
Rockies and Southern Plains, shower and storm chances will
continue into Monday before pushing northeast of the area for mid
week. Highs back in the mid 80s for Tuesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1149 AM CDT Thu Apr 20 2023

Expect isolated to scattered thunderstorms to develop this
afternoon and evening mainly south and east of an Sonora to San
Angelo to Brownwood line. Going with VCTS at the southeast
terminals and will keep an eye on radar trends for possible
amendments. Also, a few storms may be severe. Otherwise, expect
mainly VFR conditions with MVFR ceilings at the KJCT and KBBD
terminals late tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     50  74  50  80 /  30  10   0  10
San Angelo  56  79  50  86 /  10  10   0  10
Junction    59  82  51  85 /  40  10   0  10
Brownwood   54  77  48  80 /  40  20   0  10
Sweetwater  51  74  51  81 /  10   0   0  10
Ozona       57  81  51  85 /  10   0   0  10
Brady       57  77  51  81 /  40  10   0  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....07
AVIATION...21
Hazardous weather outlook, Apr 20, 1:51 PM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
251 PM CDT Thu Apr 20 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-212000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
251 PM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms, some of which will likely be severe, will
be likely across the Heartland and Hill Country through early this
evening, mainly south of a San Angelo to Brownwood line. Large
hail and damaging winds will be the main threat. A Severe
Thunderstorm Watch has been issued.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a Marginal Risk for severe storms on Saturday. The main
concerns are large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has already been requested for late this
afternoon and early evening.

In the hours before

Special weather statement, Apr 20, 3:28 PM CST, 37 minutes before
Special Weather Statement
National Weather Service San Angelo TX
428 PM CDT Thu Apr 20 2023

TXZ073-168-202215-
Menard TX-Concho TX-
428 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of northwestern Menard
and south central Concho Counties through 515 PM CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm over
Camp Sol Mayer, or near Fort Mckavett, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Menard, Fort Mckavett, Live Oak, Camp Sol Mayer, Us-
83 Near The Menard-Concho County Line and The Intersection Of Us-
83 And Highway 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

&&

LAT...LON 3082 10012 3093 10012 3122 9988 3103 9960
      3095 9961 3074 10002
TIME...MOT...LOC 2127Z 225DEG 26KT 3087 10004

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 20, 4:01 PM CST, 4 minutes before
Special Weather Statement
National Weather Service San Angelo TX
501 PM CDT Thu Apr 20 2023

TXZ154-155-170-202245-
Mason TX-McCulloch TX-San Saba TX-
501 PM CDT Thu Apr 20 2023

...A strong thunderstorm will impact portions of southeastern
McCulloch, northeastern Mason and southwestern San Saba Counties
through 545 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fredonia, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherokee, Fredonia and Pontotoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

&&

LAT...LON 3092 9889 3092 9896 3090 9897 3088 9910
      3106 9915 3119 9877 3096 9863
TIME...MOT...LOC 2200Z 251DEG 27KT 3100 9906

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The San Angelo radar (KSJT), 84 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Menard

When
April 20, 4:05 PM CST
Where
Menard County, Menard
Measured
1 in hail
Reported by
Public
Coordinates
30.920, -99.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096891.